Pennsylvania, 2003Flash Flood in Pennsylvania, August 26, 2003
August 26, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 26, 1:46 AM EST, 6 hours 29 minutes earlier.
Area forecast discussion, Aug 26, 1:46 AM EST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 AM EDT TUE AUG 26 2003
CONVECTION FIRED UP ALONG WARM FRONTAL BOUNDARY DRAPED ROUGHLY ALONG
INTERSTATE 80. STORMS HAVE BEEN TRAINING THROUGH
MERCER...VENANGO...CLARION...AND JEFFERSON COUNTIES FOR SEVERAL
HOURS. THE NEXT MCS OVER LAKE ERIE SHOULD ALSO MOVE THROUGH THE
NORTHERN COUNTIES BEFORE SUNRISE BRINGING THE POTENTIAL FOR FLOODING
TO THAT AREA.
AS SUCH...HAVE ISSUED A FLOOD WATCH FOR THE COUNTIES NORTH OF KPIT
VALID UNTIL 10 PM TUESDAY AS ADDITIONAL ACTIVITY NEAR JANESVILLE, WI
MAY HOLD TOGETHER THROUGH THE AT LEAST THE FIRST HALF OF THE DAY AND
CAUSE ADDITIONAL HEAVY RAINFALL.
DEWPOINTS IN THE LOW TO MID 70S TODAY WILL KEEP TEMPS FROM SHOOTING
UP MUCH FURTHER THAN YESTERDAYS READINGS. THIS SOUPY AIRMASS ALONG
WITH OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION CAN SET OFF A
STORMS AT ANY TIME TODAY BUT ARE MORE LIKELY TONIGHT AS FRONTAL
BOUNDARY APPROACHES THE AREA.
EXTENDED LOOKS ON TARGET WITH THE NEXT COLD FRONT POISED TO CROSS
THE AREA LATE FRIDAY BRINGING A LATE SUMMER COOL-DOWN FOR THE
WEEKEND.
PIT 87 70 82 59 / 60 50 40 10
HLG 85 69 82 60 / 60 50 40 10
MGW 85 68 84 62 / 40 50 40 20
ZZV 88 69 83 61 / 50 50 30 20
PHD 88 69 83 61 / 50 50 30 20
FKL 85 68 80 58 / 70 50 40 10
DUJ 85 68 80 58 / 70 50 40 10
LBE 85 69 82 60 / 60 50 40 10
BTP 85 68 80 58 / 70 50 40 10
IDI 85 68 80 58 / 70 50 40 10
ODM 81 66 80 58 / 40 50 40 30
.PBZ...
MD...NONE.
OH...NONE.
PA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022>023.
WV...NONE.
TYBURSKI
Hazardous weather outlook, Aug 26, 4:23 AM EST, 3 hours 52 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-261130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 AM EDT TUE AUG 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. UNSTABLE AIR
ALONG WITH HUMID CONDITIONS HAVE MOVED INTO THE AREA BEHIND A WARM
FRONT. THUNDERSTORMS ARE POSSIBLE AT ANY TIME TODAY BUT WILL BE
MORE LIKELY TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
.DAYS TWO THROUGH SEVEN...
.ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO
FOR FURTHER DETAILS.
TYBURSKI
In the hours before
Special weather statement, Aug 26, 6:43 AM EST, 1 hour 32 minutes before
PAZ030-261245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 AM EDT TUE AUG 26 2003
AT 7:35 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY. THESE STORMS ARE
MOVING TO THE SOUTHEAST AT 35 MPH AND WILL AFFECT WESTMORELAND COUNTY
BETWEEN 7:45 AM AND 8:45 AM.
BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING. DRIVING MAY BE DIFFICULT DUE TO PONDING OF WATER ON
ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.
AREAS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
MURRYSVILLE...EXPORT AND MANOR.
IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Local storm report, Aug 26, 7:21 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
821 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 AM DUQUESNE PA .75 INCH HAIL
08/26/03 ALLEGHENYLocal storm report, Aug 26, 7:22 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
822 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 AM DRAVOSBURG PA 0.50 INCH HAIL
08/26/03 ALLEGHENYLocal storm report, Aug 26, 7:40 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
840 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 AM DRAVOSBURG PA 0.50 INCH HAIL
08/26/03 ALLEGHENY
0830 AM ACME PA .75 INCH HAIL
08/26/03 WESTMORELANDSpecial weather statement, Aug 26, 8:12 AM EST, 3 minutes before
OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-030-WVZ001>003-
261800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
912 AM EDT TUE AUG 26 2003
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EDT TUESDAY
AFTERNOON
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
CLARION FOREST INDIANA JEFFERSON
LAWRENCE MERCER VENANGO WASHINGTON
WESTMORELAND
IN WEST VIRGINIA...
BROOKE HANCOCK OHIO
IN OHIO...
CARROLL COLUMBIANA COSHOCTON HARRISON
JEFFERSON TUSCARAWAS
Local storm report, Aug 26, 8:15 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
915 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 AM DRAVOSBURG PA 0.50 INCH HAIL
08/26/03 ALLEGHENY
0830 AM ACME PA .75 INCH HAIL
08/26/03 WESTMORELAND
0856 AM FRANKLIN PA FLASH FLOODS
08/26/03 VENANGO BETWEEN 0856 AM AND 0911
AM STREAMS OVER ROADS AND
IN BUILDINGSFlash Flood, Venango
- When
- August 26, 8:15 AM EST to 1:40 PM EST
- Where
- Venango County, Franklin
- Property damage
- $110,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Parts of Routes 8 and 62, and other roads, flooded. Pizza business on 15th Street hill flooded twice during this storm. Chubb Run overflowed, flooded at least 3 homes. Three homes evacuated. At least a dozen basements flooded. Route 257 near Oil City flooded. Doppler radar estimated 3.7 inches of rain fell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 26, 20033 deaths · $50,000 · 1 event
- Hail and Damaging Winds in Texas, August 26, 20031 death · 4 injured · $632,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Maryland, August 26, 2003$771,000 · 1 in hail · 22 events
- Hail and Damaging Winds in Ohio, August 26, 2003$601,000 · 61 kt wind · 26 events
- Flash Flood in California, August 26, 2003$500,000 · 1 event
- Damaging Winds and Lightning Strike in Michigan, August 26, 2003$231,000 · 60 kt wind · 9 events
- Damaging Winds in Ohio, August 26, 2003$83,000 · 60 kt wind · 10 events
- Tornado and Hail in Indiana, August 26, 2003$10,000 · F1 · 29 events
- Hail and Damaging Winds in Virginia, August 26, 2003$65,000 · 56 kt wind · 10 events
- Flash Flood in California, August 26, 2003$100,000 · 1 event
- Damaging Wind in Missouri, August 26, 2003$75,000 · 61 kt wind · 1 event
- Tornado and Hail in Virginia, August 26, 2003$34,000 · F0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334331.